Alert archive / New Mexico / High Wind Warnings in 2022
High Wind Warning 50, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Dec 22, 2022, 3:14 AM MST for Eddy County, New Mexico; Culberson County, Texas. It was in force for 33 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 22, 2022, 3:14 AM MST (10:14 UTC)
- Expired
- Dec 23, 2022, 12:11 PM MST
- In force
- 33 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 22, 3:38 AM MST | NON-TSTM WND GST 72 | 3 Nnw Pine Springs, TX | AWOS STATION GDBT2 THE BOWL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2516 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485 WWUS74 KMAF 221014 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 414 AM CST Thu Dec 22 2022 TXZ270-222215- /O.CAN.KMAF.HW.A.0043.221223T0000Z-221224T0000Z/ /O.NEW.KMAF.HW.W.0050.221222T1014Z-221223T0000Z/ Guadalupe Mountains Above 7000 Feet- Including the city of Guadalupe Mountains NP 314 AM MST Thu Dec 22 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph. * WHERE...Guadalupe Mountains Above 7000 Feet. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ271-222215- /O.UPG.KMAF.HW.A.0043.221223T0000Z-221224T0000Z/ /O.NEW.KMAF.HW.W.0050.221222T1014Z-221224T0000Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 414 AM CST Thu Dec 22 2022 /314 AM MST Thu Dec 22 2022/ ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ FRIDAY... * WHAT...West winds 40 to 50 mph with gusts to 70 mph through this afternoon. Then northeast winds 35 to 45 mph with gusts up to 65 mph this evening into Friday. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...Until 6 PM CST /5 PM MST/ Friday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027-222215- /O.NEW.KMAF.HW.W.0050.221222T1014Z-221223T0000Z/ Guadalupe Mountains of Eddy County- Including the city of Queen 314 AM MST Thu Dec 22 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph. * WHERE...Guadalupe Mountains of Eddy County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ082-279>282-222215- /O.CON.KMAF.FZ.W.0005.221223T0000Z-221223T1800Z/ Terrell-Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- Including the cities of Dryden, Sanderson, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 414 AM CST Thu Dec 22 2022 ...FREEZE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST FRIDAY... * WHAT...Sub-freezing temperatures as low as 14 expected. This will be a considerable hard freeze for areas impacted. * WHERE...Rio Grande Valley, Terrell, Central Brewster, and Chisos Basin. * WHEN...From 6 PM this evening to noon CST Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/maf
3 follow-up statements
739 WWUS74 KMAF 221925 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 125 PM CST Thu Dec 22 2022 NMZ027-TXZ270-222030- /O.CAN.KMAF.HW.W.0050.000000T0000Z-221223T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains NP 1225 PM MST Thu Dec 22 2022 ...HIGH WIND WARNING IS CANCELLED... $$ TXZ082-279>282-231330- /O.CON.KMAF.FZ.W.0005.221223T0000Z-221223T1800Z/ Terrell-Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- Including the cities of Dryden, Sanderson, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 125 PM CST Thu Dec 22 2022 ...FREEZE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST FRIDAY... * WHAT...Sub-freezing temperatures as low as 9 above expected. Considerable hard freeze will occur for all locations along the Rio Grande. * WHERE...Rio Grande Valley, Terrell, Central Brewster, and Chisos Basin. * WHEN...From 6 PM this evening to noon CST Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. Those with cold-sensitive plants or animals, or other concerns related to freezing temperatures, should begin preparations now for this freeze. If you have not already done so, now is the time to make sure heaters are in proper working order. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ271-231330- /O.CON.KMAF.HW.W.0050.000000T0000Z-221224T0000Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 125 PM CST Thu Dec 22 2022 /1225 PM MST Thu Dec 22 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ FRIDAY... * WHAT...East to northeast winds 40 to 55 mph with gusts up to 75 mph. * WHERE...Guadalupe and Delaware Mountains in Texas. Highest winds location within Guadalupe Pass. * WHEN...Until 6 PM CST /5 PM MST/ Friday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
159 WWUS74 KMAF 230818 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 218 AM CST Fri Dec 23 2022 TXZ082-279>282-231800- /O.CON.KMAF.FZ.W.0005.000000T0000Z-221223T1800Z/ Terrell-Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- Including the cities of Dryden, Sanderson, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 218 AM CST Fri Dec 23 2022 ...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Sub-freezing temperatures as low as 9 above expected. Considerable hard freeze will occur for all locations along the Rio Grande. * WHERE...Rio Grande Valley, Terrell, Central Brewster, and Chisos Basin. * WHEN...From 6 PM this evening to noon CST Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. Those with cold-sensitive plants or animals, or other concerns related to freezing temperatures, should begin preparations now for this freeze. If you have not already done so, now is the time to make sure heaters are in proper working order. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ271-232030- /O.CON.KMAF.HW.W.0050.000000T0000Z-221224T0000Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 218 AM CST Fri Dec 23 2022 /118 AM MST Fri Dec 23 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...East to northeast winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Guadalupe and Delaware Mountains in Texas. Highest winds location within Guadalupe Pass. * WHEN...Until 6 PM CST /5 PM MST/ Friday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
563 WWUS74 KMAF 231911 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 111 PM CST Fri Dec 23 2022 TXZ271-232015- /O.CAN.KMAF.HW.W.0050.000000T0000Z-221224T0000Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 111 PM CST Fri Dec 23 2022 /1211 PM MST Fri Dec 23 2022/ ...HIGH WIND WARNING IS CANCELLED... Winds across the Guadalupes have decreased with near to below High Wind Warning criteria within Guadalupe Pass where winds have been the highest post-front. Strong gap winds are still possible through this afternoon, but current trends in weakening winds will allow for a cancellation of the High Wind Warning. $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 22, 3:13 AM MST, 1 minute earlier.
Area forecast discussion, Dec 22, 3:13 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
413 AM CST Thu Dec 22 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Friday afternoon)
Issued at 320 AM CST Thu Dec 22 2022
Current observations and satellite this morning show the arctic
front is rapidly moving south and near Lubbock as of this writing.
Continuing at its current rate of speed it should arrive in the
Midland/Odessa area around 12Z or 6AM CST. Highs today will either
be what was observed at midnight or just prior to the arrival of the
front because temperatures behind the front are likely to plummet
fast and not recover. This temperature trend is hard to capture in
the grids and the current forecast likely has temps falling too
slowly behind the front so expect an updated forecast later today
when models perhaps have a better handle on the situation. The NBM
ensembles have a tendency to handle extreme weather situations like
this poorly. This seems to be reflected with NBM guidance on the
high side of all the other guidances so have trended a couple of
degrees cooler for the short term period through Friday afternoon.
Something else the models are not handling well is the development
of a low cloud deck behind the front in the Texas Panhandle and
extreme eastern New Mexico. We are currently not expecting any clouds
in our CWA behind the front but so far the stratus has kept up with
the leading edge of the front fairly well and so it could reach the
Permian Basin. Should the clouds reach this far south then they
could keep temps even colder than we are currently forecasting.
Also, given such very cold temperatures in the boundary layer there
is a chance that flurries of snow grains could be observed beneath
any cloud cover. Now the cloud layer is only a couple thousand feet
thick...far too shallow for accumulating precipitation to develop...
but some people may be alarmed to see something white falling from
the sky and if temps are in the 20s it could even blow around a bit.
Again should this occur no accumulations are expected and there will
be no impacts to travel, it is just something to be aware of.
One last thing to address with the front is windy and gusty
conditions. Observation points to our north show solid advisory
criteria wind speeds, even approaching high wind criteria in the
Panhandle. Models have been consistent showing these winds
diminishing as the front moves south. We may see low end advisory
level wind speeds for a few hours behind the front this morning, but
will hold off issuing a wind advisory at this time and will instead
monitor for a potential issuance throughout the day. Fortunately
winds will diminish before the coldest air arrives so wind chills
will not be as low as there was the potential for, however wind
chill readings dropping below zero is still brutally cold and proper
precautions should be made.
Westerly winds have been unexpectedly strong in the Guadalupe
Mountains this morning, something no model was showing any
indication would happen. Have gone ahead and issued a High Wind
Warning for prefrontal westerly winds, then after frontal passage
there will be strong gap winds from the northeast. It will be a very
windy 24 hours so exercise caution if traveling there. The dense
cold air will be slowed as it reaches the mountains west of the
Pecos River but the front should make it through all of our counties
by midnight. The Rio Grande Valley will see a hard freeze tonight
and most locations will remain below freezing through tomorrow.
Hennig
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 320 AM CST Thu Dec 22 2022
West Texas and Southeast New Mexico will be on the backside of a big
upper trough on Saturday. Temperatures will be cold Friday
night/Saturday morning with lows ranging from 9 degrees around
Tatum, NM to the low 20s along the Rio Grande. High temperatures on
Saturday will mostly be in the 30s and 40s. A warming trend will
continue into next week with highs in the 40s and 50s on Christmas
Day. The warming will continue into the middle of next week
resulting in temperatures mostly in the 60s and 70s for Wednesday.
No precipitation is expected in the long term.
&&
.AVIATION...
(06Z TAFS)
Issued at 1047 PM CST Wed Dec 21 2022
Winds are fairly light and predominantly out of the south-
southwest this evening with a strong cold front set bring a stark
and sudden wind shift to the northeast by tomorrow morning. It
looks to be an hour or two early, first reaching MAF/HOB by ~12z,
pushing southwestward throughout the morning, and clearing all
sites by 18z. Elevated winds with strong gusts will follow the
front, continuing through the late afternoon. Some blowing dust
will be possible with the frontal passage, especially at MAF, HOB,
and INK but all sites look remain VFR through the forecast
period for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 29 9 24 12 / 0 0 0 0
Carlsbad 45 14 26 15 / 0 0 0 0
Dryden 49 19 30 17 / 0 0 0 0
Fort Stockton 48 14 28 16 / 0 0 0 0
Guadalupe Pass 42 7 23 13 / 0 0 0 0
Hobbs 31 6 23 11 / 0 0 0 0
Marfa 60 13 35 9 / 0 0 0 0
Midland Intl Airport 31 9 25 10 / 0 0 0 0
Odessa 33 10 25 12 / 0 0 0 0
Wink 40 11 27 11 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains Above 7000 Feet.
Wind Chill Warning from 3 PM CST /2 PM MST/ this afternoon to
noon CST /11 AM MST/ Friday for Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains.
Wind Chill Advisory from 3 PM this afternoon to noon CST Friday
for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Howard-Loving-Lower Brewster County-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Freeze Warning from 6 PM this evening to noon CST Friday for
Central Brewster County-Chisos Basin-Lower Brewster County-
Presidio Valley-Terrell.
High Wind Warning until 6 PM CST /5 PM MST/ Friday for Guadalupe
and Delaware Mountains.
NM...High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains of Eddy County.
Wind Chill Warning from 2 PM this afternoon to 11 AM MST Friday
for Guadalupe Mountains of Eddy County.
Wind Chill Advisory from 2 PM this afternoon to 11 AM MST Friday
for Central Lea County-Eddy County Plains-Northern Lea
County-Southern Lea County.
&&
SHORT TERM...10
LONG TERM....80
AVIATION...99Hazardous weather outlook, Dec 22, 2:45 AM MST, 29 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 345 AM CST Thu Dec 22 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-230945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 345 AM CST Thu Dec 22 2022 /245 AM MST Thu Dec 22 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains through Friday afternoon. A Wind Chill Warning is in effect for the Guadalupe and Delaware Mountains this afternoon through tonight. A Wind Chill Advisory is in effect is in effect for the rest of West Texas and Southeast New Mexico this afternoon through tonight. A Freeze Warning is in effect this evening and tonight for the Presidio Valley, most of Brewster County, and Terrell County. Gusty winds and blowing dust will be likely across much of the Permian Basin and Trans Pecos this morning through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A High Wind Warning remains in effect through Friday for the Guadalupe and Delaware Mountains. A Wind Chill Warning remains in effect Friday morning for the Guadalupe and Delaware Mountains. A Wind Chill Advisory remains in effect Friday morning for the rest of West Texas and Southeast New Mexico. A Freeze Warning remains in effect Friday morning for the Presidio Valley, most of Brewster County, and Terrell County. Temperatures in the single digits and teens are likely again late Friday night through early Saturday morning. Temperatures are expected to rise above freezing Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
High Wind Warnings in New Mexico, 2022High Wind Warnings in Texas, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.